Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


anemic -- how to find an HIV doc?
Jan 20, 2003

Hey Dr. Stud, OK OK OK I've read all your posts (and particularly enjoy your wise assed remarks) and I'm fairly certain I'm anemic. I haven't seen an HIV doc lately because there isn't a decent one in this god-forsaken hic-town that I trust. I have trizivir but only take it sporadically because it makes me feel worse (especially more tired) after a few weeks so I stop, then I feel better, and then I start feeling guilty and re-start the meds and the whole cycle starts over again. The doc who prescribed the meds for me is homophobic, knows next to nothing about HIV, and makes me feel bad about myself when I see him --consequently I haven't seen him for over a year. OK OK OK I know I'm not doing myself any favors but that's the reality of the situation. Your forum has inspired me to get with the program and start taking better care of myself. So.... how do I find a doctor like you? (I'd like to find a doctor like you to take care of me and also to marry ... if Dr. Steve ever gives you up I want first dibs!!!) If I am anemic do you still recommend that injection medication -- I'm not afraid of a little prick (or a big one for that matter -- you are Italian aren't you?) but injection meds everyday sound a bit severe and cumbersome. Thanks for all you do for all of us and a passionate kiss from me! cockring

Response from Dr. Frascino

Dear Mr. "Ring,"

Thanks for the kind remarks about my "intelligent gluteus maximus" (wise-assed!) comments!

First things first, all HIVers need a competent and compassionate HIV specialist involved in their care. No ifs, ands, or "butts!" I'm not sure which God-forsaken hick town you currently live in, but I can give you some leads on finding an HIV specialist:

1. Move to San Francisco . . . . always my favorite choice, but unfortunately not an option for everyone. 2. Try the American Academy of HIV Medicine doc-referral website, www.aahivm.org, or call toll-free 866-241-9601. 3. Try www.thebody.com/hotlines/other.html/ to contact AIDS agencies near your hick-town for an MD or any other type of referral. 4. For those without health insurance, contact ATDN Access Project (www.atdn.org/access or call 800-734-7104 to get hooked up to Medicaid and/or ADAP (free HIV meds!) in your state.

Second issue, anemia. Anemia means low red blood cells and/or low hemoglobin, a key protein that carries oxygen from your lungs to every other part of your body. If your body is not getting enough oxygen, you are going to feel wiped out. Anemia is extremely common in us HIVers - in the range of 1 in every 4 of us! It is easily diagnosed with a simple blood test - the hemoglobin level (14-18 g/dL for men and 12-16 g/dL for women). Despite that it is often quite amenable to treatment, anemia remains under diagnosed and under treated in many of us.

Anemia can be caused by various conditions related to HIV and its treatment, including:

1. HIV itself. This is called anemia of chronic disease. Chronic illness caused by HIV, cancer, or other long-term illnesses can cause inflammation, which in turn can suppress the function of the bone marrow, where red blood cells are produced. See the connection? 2. Opportunistic infections related to HIV immunodeficiency are another potential cause. These would include diseases like MAC, TB, and parvovirus B19 infections. Treatment of these underlying opportunistic infections will often correct the related anemia problem. 3. Nutritional and hormonal imbalances. Deficiencies in vitamin B-12, folic acid, iron, and/or testosterone can lead to anemia. These are corrected by identifying the deficiency and providing appropriate replacement therapy. 4. HIV medications. Certain HIV meds can suppress the bone marrow function, most famously, AZT. Of note in your case is that you feel worse when you take Trizivir. One of the components of Trizivir is AZT. It is quite possible that when you go on Trizivir, the AZT component suppresses your bone marrow, which leads to anemia, which subsequently causes you to feel tired. You stop the meds, the bone marrow recovers, your red blood cells go back up, the anemia resolves, and your batteries fell recharged again.

There are lots of other potential causes for HIV-related anemia, but rather than discussing further hypothetical situations, it's time for you, no matter how tired you are, to get off that couch and find a non-homophobic, competent, compassionate HIV specialist who will appropriately address and diagnose your fatigue problem. If it's anemia, he should look for the cause(s) and start treatment.

The "injection" medication for anemia is called Procrit (Epoetin alfa). It works like a charm for certain types of HIV-related anemia problems. If you have anemia of chronic disease (caused by HIV itself) or AZT-induced anemia, Procrit will stimulate your bone marrow to produce additional new red blood cells. More red blood cells mean more oxygen carrying capacity. As far as the body is concerned, where there's more oxygen, there's more energy! So more oxygen will mean more energy for you. Yes, it is an injectable medication; however, it's far from "severe or cumbersome." Procrit is very easily self-injected with a very small needle ("small prick") just under the skin once per week. Yep! Just once per week in the privacy of your own home. It has essentially no side effects or interactions with HIV or other medications or drugs, making it not only effective, but also remarkably safe. So whether or not you are afraid of "big pricks" (and yes, I am Italian) or not is not a worry. This stuff is easy and safe to use.

Fourth issue - intermittent use of your meds. I agree you aren't doing yourself any favors. This random, on-again-off-again med taking can lead to viral resistance, which in turn could make your virus more difficult to treat down the road. It's also particularly dangerous with Trizivir, because that medication contains Abacavir as one of its components. About 1 in 20 people can develop Abacavir hypersensitivity ("allergy"). The condition can be difficult to diagnose, as it can present as a variety of different symptoms. If you're "feeling worse" on Trizivir was related to Abacavir hypersensitivity, restarting the medication after a break can be very, very dangerous - even fatal in some cases. Again, you can see why I really want you to be evaluated by a competent HIV specialist who can help you sort all this out and prevent a possible (and very avoidable) catastrophe, such as Abacavir hypersensitivity!

Finally, I just checked with Dr. Steve. He said he has no immediate plans of dumping me, so you'll have to keep that marriage proposal on ice for a while.

So, cockring, I hope this does indeed inspire you to "get with the program and start taking better care of yourself!"

Thanks for the passionate kiss.

Stay well.

Dr. Bob


Previous
thank you from Honduras
Next
Aids Awareness - Algebra Guy

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement